Risk of potentially fatal clozapine induced constipation

Risk of potentially fatal clozapine induced constipation

November 9, 2021

There has been an increase in Datix reports of clozapine induced constipation, including one moderate harm incident and one fatality.

Background
 Clozapine induced constipation is common. The prevalence is 30-60%.
 Constipation can range from mild, to serious gastrointestinal complications (including paralytic ileus, bowel obstruction, bowel ischemia and necrosis, and death).
 There are three times more clozapine fatalities due to consequences of clozapine induced constipation than of agranulocytosis.
 Symptoms reported in life threatening cases of clozapine induced gastro hypomotility (CIGH) include constipation, abdominal pain or cramp, fever, nausea, diarrhoea (overflow), distended abdomen, pneumonia or drowsiness. In some cases, the onset is so rapid that few specific symptoms are reported.
 In 2017 Medicines Health and Regulatory Agency (MHRA) issued a Drug Safety Alert on clozapine induced constipation. It states that healthcare professionals should advise patients to report constipation immediately, actively treat any constipation that occurs and to exercise particular care in certain patient groups.

For information regarding this details can be found here.

 

 

 

 




More Latest News >

Community Pharmacy Vacancy Board

In recognition of the workforce issues facing community pharmacy currently, CPH is providing to all our Hertfordshire pharmacy contractors only,...

Mount Vernon Cancer Services Review

With patient, public and stakeholder engagement about the Mount Vernon Cancer Services Review continuing, we’d really encourage readers to join...